Q:

1/7/2014
I have an adolescent patient who has been taking Zyrtec 10mg daily for 2 years for perennial allergic rhinitis and eczema and has suddenly developed vitiligo (hypopigmented, non-pruritic, non-scaly macules over elbows, knees, eyelids, nose, perioral area). No known insult/inflammation/trauma to the elbows was reported. There was a history of an ice burn over the knee area several years ago for a sports injury that took a year to regain complete pigmentation, and recent OTC benzoyl + salicylic acid + adapalene use on the face for acne for 3 weeks prior to consultation. There is no family history of vitiligo and only thyroid problems in a maternal aunt and cousin. I am perplexed by this case since the topical acne medications did cause the patient facial irrititation and peeling, so I can conceive this being a post-inflammatory hypopigmentation I am seeing on the face. But those medications were not applied on the elbows and knees.

Is there a possibility of remote vitiligo occurring after benzoyl peroxide use on the face, like a systemic reaction of some type? Is there any risk of Zyrtec causing blockade in the H-2 receptors in the skin, in addition to the H-1 receptors? I read that H-2 receptors are necessary for histamine to induce melanogenesis and saw an experimental study in which cetirizine did bind somewhat to H-2 receptors and not just exclusively to H-1 as advertised. Is there an association between Zyrtec, benzoyl peroxide, salycilic acid or adapalene to Vitiligo or Chemical Leukoderma Syndrome? I am considering stopping Zyrtec. I also read a case report of two patients who developed periocular vitiligo from Patanol.

A:

Before proceeding, I must mention to you that vitiligo is not normally a question that would be posed to an allergist/immunologist. It is true that there are hypotheses regarding the pathogenesis of vitiligo that incriminate an immunopathogenesis, but these do not universally clinically apply. In short, we do not know the cause of vitiligo. And, although there are reports of patients who have experienced "skin insults" such as produced by sunburn resulting in vitiligo, these types of exposures have not, to my knowledge, been consistently scientifically validated as etiologic factors.

Thus, in essence, allergists/immunologists are not usually expert in this arena, and I think your inquiry might be better addressed to a dermatologist who specializes in this area.

As you are well aware, events occurring together may seem to be causally related, but oftentimes they are not. Thus in medicine, we have many instances of incorrectly attributing a cause and effect relationship to events that occur together in time. An excellent review of this faulty logic was recently published by Dr. D. J. Tobin, who is an internationally recognized expert in skin and hair pigmentation disorders. I have copied below an abstract of Dr. Tobin's article.

I personally am not knowledgeable about the area in question, but based on my literature search, could find no credible evidence that any of the drug exposures you mentioned could have resulted in vitiligo. I believe that I am familiar with the article you cited relating Patanol to periocular depigmentation. However, this article does not describe not vitiligo per se. The skin can respond to insult by expressing a loss of pigmentation, but these patients do not have the disease of vitiligo. I am not sure that the article with which I am familiar is the same to which you referred, but for the sake of our readers, and also in case it is a different article, you can find it here. (Indian J Ophthalmol. 2008 Sep-Oct; 56(5): 439–440.)

In this case, a 24 year-old male was using Patanol for seasonal allergic rhinitis, and developed a contact dermatitis with subsequent depigmentation. Depigmentation has been known to be associated with insult such as that produced by contact dermatitis, but again, these reactions are not the same as developing the condition or "disease" of vitiligo.

I could find no relationship between vitiligo and the administration of Zyrtec in the medical literature, and it is not listed as a known side effect in the package insert for the drug. There are, however, lay websites which do mention vitiligo occurring in people who were taking Zyrtec. Here is a link to a website which states that among 26,578 people taking Zyrtec, there have evidently been 4 cases reported, one in 2001 and three in 2005. This of course does not imply causality.

In summary, I think it is important that the disease vitiligo not be confused with inflammatory depigmentation reactions, and I could find no medically documented evidence that the disease itself could be due to the drugs administered.

Nonetheless, as mentioned earlier, I am not an expert in this area and therefore, I am going to ask Dr. Tobin, who, as mentioned above, is such an expert, to assist us with the response in case I am missing information. When we hear from Dr. Tobin, we will forward his response to you.

Thank you again for your inquiry.

Exp Dermatol. 2013 Dec 20. doi: 10.1111/exd.12309. [Epub ahead of print]
Alopecia Areata And Vitiligo - Partners In Crime Or A Case Of False Alibis.
Tobin DJ.
Author information
Centre for Skin Sciences, School of Life Sciences, University of Bradford, Bradford, West Yorkshire, Great Britain.
Abstract
It has long been appreciated in science that correlation does not imply causation. However, with any logical fallacy, simply spotting that the reasoning behind an argument is faulty does not imply that the resulting conclusion is false (1). Thus I begin the tricky business of exploring the basis upon which researchers and clinicians are often tempted to conclude that two medical conditions, with some striking resemblances, are in fact related. This is relevant, particularly if assumptions of shared etiology (and to some extent shared pathomechanism) encourage a common strategy to finding a treatment or cure. This article is protected by copyright. All rights reserved.

Sincerely,
Phil Lieberman, M.D.

We received a response from Dr. D. J. Tobin. Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

Response from Dr. D. J. Tobin:
Your response is excellent and I concur. Leukoderma is not the same as vitiligo. Many roads can lead to pigment loss (as to hair loss) but it is important that people do not conflate the end target effect with a particular mechanism. I, too, have not heard of an association with this type of treatment, though the Koebner phenomenon is relevant to precipitating an episode of vitiligo in a vitiligo patient.
 
Kind regards,
Desmond J. Tobin PhD FRCPath FSB

AAAAI - American Academy of Allergy Asthma & Immunology